Louisiana, 2016

Tornado in Louisiana, June 12 to 13, 2016

June 12 to 13, 2016 · NWS LCH · 2 events in 2 counties and zones

Unsettled weather produced a funnel cloud and a waterspout during the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Unsettled weather produced a funnel cloud and a waterspout during the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 12, 9:29 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 12, 9:29 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1029 AM CDT SUN JUN 12 2016

.UPDATE...
Storms over the cntrl Tx cst movg ne and into se Tx and srn La
this am. Storms to spread into cntrl La ovr the nxt svrl hrs.
Highs in the upr 80s to nr 90. Current zones are handling fcst.

&&

.PREV DISCUSSION... /issued 645 AM CDT SUN JUN 12 2016/

DISCUSSION...
For the 12Z taf issuance.

AVIATION...
Patchy mvfr this morning which is expected to lift by 15z.
Otherwise...expect just few showers popping up this morning
with sea breeze activity expected once again in the afternoon.
Used vcts to describe the spareness of the activity at least this
morning. Light to moderate southerly winds can be expected away from
convection.

DISCUSSION...
Wx map shows Bermuda high dominating most of the Gulf, Southern
and Southeast U.S. High pressure aloft dominates the Gulf, with
our area on the northern side of this ridge. Radar only showing
a few SHRA, much less than the last 2 mornings. Temps this
morning a bit warmer, upper 70s to near 80 along the I-10
corridor, with dewpts not far behind.

With the minor weaknesses aloft, along with general instability, scattered
showers and thunderstorms will gradually increase later this morning
across the coastal waters. With the seabreeze, this activity will
move inland and diminish by sunset. This will continue through
Tuesday. Thus, pops of 30-50% for the daytime hours, diminishing
to less than 20% after sunset.

By Wednesday, may see a brief break as slightly drier air aloft
moves across the region in response to an upper level disturbance
moving across the SE U.S. By the weekend, a return to isolated to
scattered shower and thunderstorm activity is anticipated.

DML

MARINE...
S winds 5-10 kts and seas 1-2 ft will prevail this weekend into
early next week. S winds of 10-15 kts and seas 2-3 ft expected by
Tuesday through Thursday night due to the tightening pressure
gradient across TX/LA and the Western Gulf of Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  90  74  90  74 /  40  20  50  20
LCH  89  76  89  77 /  40  20  50  20
LFT  90  75  90  75 /  40  20  50  20
BPT  89  76  89  77 /  40  20  50  20

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...19
Hazardous weather outlook, Jun 12, 2:15 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 AM CDT SUN JUN 12 2016

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-131100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
315 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
AREA PEAKING DURING THE AFTERNOON. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TUESDAY.
DIMINISHED CHANCES OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY AND THURSDAY AS DRIER AIR ALOFT MOVES THROUGH THE
REGION. THE CHANCE FOR SHOWERS AND THUNDERSTORMS RETURN FOR
FRIDAY AND THE WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-452-455-470-472-475-131100-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
315 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TUESDAY.
DIMINISHED CHANCES OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY AND THURSDAY AS DRIER AIR ALOFT MOVES THROUGH THE
REGION. THE CHANCE FOR SHOWERS AND THUNDERSTORMS RETURN FOR
FRIDAY AND THE WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 104 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Vermilion

When
June 12, 11:00 AM CST
Where
Vermilion County, 1.38 mi N of Esther
Reported by
Public
Coordinates
29.870, -92.180

A picture of a funnel cloud was received from near Mouton.

Tornado, St. Mary

When
June 13, 5:35 PM CST
Where
St. Mary County, 2.07 mi N of Wyandotte
Rating
EF0
Path length
0.01 mi
Path width
5 yd
Reported by
Fire Department/Rescue
Coordinates
29.710, -91.150

A Weather Ready Nation Ambassador relayed a photo of a waterspout over Lake Palourde.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyThe tornado archive for Louisiana, 2016Warnings in Louisiana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644630, 644777.